Alert archive / Massachusetts / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

June 20, 2020Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jun 20, 2020, 12:08 PM EDT for Hampshire County, Massachusetts. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 12:08 PM EDT (16:08 UTC)
Expired
Jun 20, 2020, 12:30 PM EDT
In force
22 min
Issued by
NWS Boston/Norton, MA

County Hampshire County, MA

The radar

The Albany radar (KENX), 123 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS81 KBOX 201608
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
1208 PM EDT Sat Jun 20 2020
 
MAZ002-003-008-010-011-201630-
Western Franklin MA-Western Hampshire MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
1208 PM EDT Sat Jun 20 2020

...A SLOW-MOVING STRONG THUNDERSTORM IN THE PIONEER VALLEY...

At 1206 PM EDT, Doppler radar was tracking a slow-moving strong 
thunderstorm over Hatfield, or near Amherst, moving southeast at 15 
mph.

Pea size hail and winds in excess of 30 mph will accompany this 
storm, along with brief heavy downpours and cloud to ground 
lightning.

Locations impacted include...
Holyoke, Amherst, Northampton, Deerfield, South Hadley, Easthampton,
Belchertown, Granby, Hadley, Sunderland, Hatfield, Williamsburg,
Conway, Leverett, Shutesbury, Whately and Pelham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4253 7258 4234 7237 4224 7263 4243 7277
TIME...MOT...LOC 1606Z 325DEG 12KT 4239 7260 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 11:54 AM EDT, 14 minutes earlier.

Area forecast discussion, Jun 20, 11:54 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1154 AM EDT Sat Jun 20 2020

.SYNOPSIS...
High pressure off the Mid Atlantic coast will continue to circulate
warm and humid weather into southern New England through the
weekend, along with mainly dry weather. Areas of fog will likely
impact Connecticut, Rhode Island and southeast Massachusetts
just about every night into early morning, but then burning off
to mostly sunny conditions each afternoon. Very warm and humid
conditions look to persist through the middle of next week
along with the risk of an isolated afternoon or evening
thunderstorm. A cold front moves through around Thursday, with
slightly less warm and humid air to finish the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

12PM Update...

We're still confident with our forecast from this morning. It's
a mainly dry and warm/hot afternoon across Southern New
England. Temperatures are already in the low and middle 80s with
dewpoints in the mid-60s. With this warm and humid environment,
a couple of showers have already started to bubble-up on radar
[as of 1150am], across the Berkshires. The Berks and hills of
western CT/MA will have the best chance of seeing these showers
as the higher terrain is substituting as our lifting mechanism
to ascend the air parcels. We aren't expecting any of these
storms to be severe, but, heavy rain is possible, and occasional
lightning. Localized ponding is possible too because of the
near stationary nature. Earlier discussion below.

=================================================================

930 AM Update...

We've not made any significant changes to the forecast. We've
update the wind gust through this afternoon based on the
persistent weather pattern. We nudged gust over land by a few
knots. Over the ocean and in particular Buzzard's Bay we blended
the forecast model to represent the southwest flow. There wind
gust is expected to be less than 25 kts. Earlier discussion
below.

=================================================================

700 AM Update...

Off to the races with many locations already in the low 70s as
of 7 am! +16C at 850 mb and +23C at 925 mb all support highs
this afternoon in the upper 80s to lower 90s, with warmest
readings across the Merrimack River Valley, which will be day 3
of 90+ observed temps, officially becoming a heat wave. 1018
surface ridge south of New England resulting in surface winds
from the southwest and this is limiting stratus and patchy fog
to the immediate south coast and islands. Probably by 9-10 am
the strong June sunshine will erode this low level moisture and
give way to mostly sunny conditions. Previous forecast captures
this well so no major changes with this update. Earlier
discussion below.

=================================================================

Another warm and humid morning in progress across MA/RI/CT with
temps 65-70 and dew pts in the 60s. Blyr winds from the WSW which
has confined stratus and fog to the immediate south coast of MA/RI.
Otherwise just some cirrus clouds streaming across the region which
may yield some vibrant colors in a few hours at sunrise (507 am
Boston, 515 am Hartford).

Not much change to the upper air pattern today thus a persistence
forecast. Closed mid level low over PA/WVA will slowly deamplify
today and drift southeast. Meanwhile deep layer ridge persist over
New England. Therefore no real focus today for convection to
develop. However much of the Hi Res mesoscale models and also the
global guidance suggest isolated shower/t-storm possible today, with
a focus over western and northern CT/MA from differential heating
across the high terrain. Although by no means a washout as most of
the region remains dry. Could be brief heavy downpour with PWATs
approaching 1.5 inches. However given the lack of deep layer shear
any pulse storm will be short lived.

Otherwise typical summer heat and humidity will commence with the
summer solstice at 543 pm today, with plenty of sunshine, even south
coast once stratus and fog dissipate later this morning. +17C air at
850 mb combined with deep blyr mixing up to 750 mb, will yield temps
overachieving with highs from the upper 80s to low 90s, except highs
around 80 along the south coast.

&&

.SHORT TERM /SUNDAY/...
345 AM Update...

Tonight...

Warm and humid continue with lows only in the 60s. Low level flow
becomes south overnight. This may be sufficient for patchy dense fog
to develops especially second half of the night as blyr winds back
to the S.

Sunday...

Remnant closed low currently over OH/WVA deamplifies and slides
south of New England, with ridging just to the north over SNE. Other
than a spot shower/T-storm mainly dry weather prevails with at least
partial sunshine. No change in airmass so another warm and humid
day with highs in the upper 80s to low 90s away from the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
345 AM Update...

HIGHLIGHTS...

* Slightly cooler on Sunday and Monday with plenty of cloudiness and
  perhaps a shower along the south coast. Possible isolated downpour
  or thunderstorm in Western MA/CT.

* Widespread 90s possible for Tuesday and Wednesday especially in
  northern MA. Dry on Tuesday before chance for isolated downpour or
  thunderstorm returns on Wed for Western MA/CT.

* Cool down Thursday into Friday with highs in the 80s and less
  humid conditions.

DETAILS...

Sunday into Tuesday...

Remnants of upper low closes off southeast of the 70W/40N benchmark
late Sunday. This means that any significant rain may be kept
offshore, with Western MA/CT having the better chances of scattered
showers and an isolated thunderstorm Sunday evening into Monday.
Monday could feature cloudiness, cooler temperatures and a stray
shower south of the MA Pike and especially along the immediate South
Coast as well as Cape and the Islands. Moreover, with winds having
more of a southerly component than southwesterly component on
Sunday, temperatures will be cooler as well than on Saturday. For
northern MA, with mixing up to 800-850mb and 850mb temperatures
between +14C to +16C, northeast MA and especially the Merrimack
Valley could make a run for 90 degrees again.

Heights will be on the rise Monday night into Tuesday, with a toasty
and mainly dry day in store. Again, there could be scattered showers
and even a pop-up thunderstorm in Western MA/CT. 850mb temperatures
rise to +18 to +20C by Tuesday afternoon, and with mixing up to 750-
800mb, there could be widespread 90s away from the south coast.
Northern MA could easily reach the mid 90s and with dew points
forecast to be in the mid to upper 60s, heat indices could reach the
upper 90s to low 100s, meaning a Heat Advisory could be needed for
Tuesday. But Heat Advisory or not, Tuesday could be the warmest day
so far this year and it cannot be emphasized enough that people
practice heat safety measures.

Wednesday into Friday...

Then signs of a possible pattern change emerge early Wed. A 560 Dm
closed low over Ontario slowly pivots eastwards. This will help
swing a surface cold front over the Great Lakes. The speed and
extent of the cold front progression will play a big role in
determining the coverage of convection on Wed. While height rises
and broad anti-cyclonic flow means Tue is mostly dry, better height
falls and an increasingly cyclonic flow could help introduce more
than just scattered shower and thunderstorm chances on Wed. The EC
Ensemble portrays a near-stationary upper level pattern, with the
aforementioned closed low becoming elongated over time and remaining
positively tilted. This leaves most of Southern New England under
the influence of the 580+ Dm ridge. Increasing southwest flow and
mixing up to 800mb means another toasty day is likely, especially
east of the Berkshires. With 850mb temperatures of +16 to +19C, much
of Eastern MA and RI could reach the upper 80s to low 90s with NE MA
possibly reaching the mid 90s again. With dew points again in the
60s with mid 60s dew point in Eastern MA, heat indices could yet
again approach mid to upper 90s especially for NE MA so it could be
another day where Heat Advisories are needed. Depending on the speed
of the cold front, Western MA could see relief from muggy conditions
as soon as Wed afternoon with the EC showing dew points falling into
the 50s. Confidence is low at this point with differences between
models.

While models diverge from Wed onwards, by Thu, it looks like there
could be some kind of cool down as the slow-moving parent trough
swings a cold front towards Southern New England. 850mb temperatures
cool to +14 to +16C and 925 mb temperatures +18C to +20C by Thursday
afternoon and very similar values are expected on Friday. Models
diverge even more significantly from Fri onwards with the GFS
showing a secondary sub 570 Dm closed low developing over interior
New England while the EC drives a positively tilted trough over New
England via the development of an Omega block. Nonetheless, not much
confidence in a more significant or prolonged cool down with the CPC
continuing to advertise a 60 to 70 percent probability of above
average temperatures and NAEFS Ensemble Situational Awareness Table
advertising 90th percentile of model climatology for the entire next
week. For reference, the normal highs for our area in the last week
of June are upper 70s to lower 80s.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...high confidence.

11z update...no changes from previous TAFs. IFR/LIFR confined to
immediate south coast of MA/RI and Islands. These low clouds and
fog will burn off by 13z-14z with VFR to follow. Elsewhere, VFR.
Earlier discussion below.

=================================================================

IFR/LIFR in low clouds and fog continues to be focused along the
south coast. Blyr winds are now more of a WSW direction. This
will limit northward progress of stratus and fog overnight and
confined LIFR/IFR conditions to the immediate south coast and
nearby islands. Low risk of an isolated shower/T-storm across
western MA/CT. Otherwise dry weather prevails along with SW
winds.

Tonight...high confidence.

VFR to start but then lowering to MVFR-VFR along the south
coast. Dry weather prevails. Winds SSW.

Sunday...high confidence.

Any leftover MFR/IFR cigs will quickly move offshore and improve
to VFR. Dry weather prevails with winds becoming more from the
south.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local IFR possible. Patchy BR.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.

Monday Night: Mainly VFR, with local IFR possible. Patchy BR.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Tuesday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, isolated TSRA.

&&

.MARINE...
930 AM Update...

Over the ocean and in particular Buzzard's Bay we blended the
forecast model to represent a stronger southwest flow. There
wind gust is expected to be less than 25 kts.

Today/Tonight/Sunday...

Light SSW winds and tranquil seas prevail. Main issue will reduced
vsby in late night/early morning fog.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt. Slight chance of rain
showers.

Monday: Winds less than 25 kt.

Monday Night through Tuesday: Winds less than 25 kt. Slight
chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/Chai
NEAR TERM...Nocera/Gaucher
SHORT TERM...Nocera
LONG TERM...Chai
AVIATION...Nocera/BL/Chai
MARINE...Nocera/BL/Chai
Hazardous weather outlook, Jun 20, 4:22 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sat Jun 20 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-210830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-210830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 20, 12:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1208 PM EDT Sat Jun 20 2020

MAZ002-003-008-010-011-201630-
Western Franklin MA-Western Hampshire MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
1208 PM EDT Sat Jun 20 2020

...A SLOW-MOVING STRONG THUNDERSTORM IN THE PIONEER VALLEY...

At 1206 PM EDT, Doppler radar was tracking a slow-moving strong
thunderstorm over Hatfield, or near Amherst, moving southeast at 15
mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm, along with brief heavy downpours and cloud to ground
lightning.

Locations impacted include...
Holyoke, Amherst, Northampton, Deerfield, South Hadley, Easthampton,
Belchertown, Granby, Hadley, Sunderland, Hatfield, Williamsburg,
Conway, Leverett, Shutesbury, Whately and Pelham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4253 7258 4234 7237 4224 7263 4243 7277
TIME...MOT...LOC 1606Z 325DEG 12KT 4239 7260

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:38 PM EDTSpecial Weather StatementBOXFranklin22 min
Jun 20, 4:30 PM EDTSpecial Weather StatementBOXHampshire30 min
Jun 20, 4:44 PM EDTSpecial Weather StatementBOXFranklin31 min
Jun 20, 5:54 PM EDTSpecial Weather StatementBOXFranklin21 min
Jun 20, 6:18 PM EDTSpecial Weather StatementBOXFranklin42 min
Jun 20, 6:25 PM EDTSpecial Weather StatementBOXMiddlesex35 min

Nearby

Special Weather Statements in Massachusetts, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.